Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS La Crosse, WI

May 5, 2018Buffalo County, Jackson County, Trempealeau County, Wisconsin; Howard County, Mitchell County, Iowa; 5 counties in Minnesota

NWS La Crosse, WI issued this special weather statement at May 5, 2018, 8:21 PM CDT for Buffalo County, Jackson County, Trempealeau County, Wisconsin; Howard County, Mitchell County, Iowa; 5 counties in Minnesota. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2018, 8:21 PM CDT (01:21 UTC)
Expired
May 5, 2018, 10:15 PM CDT
In force
114 min
Issued by
NWS La Crosse, WI

Counties Howard County, IA, Mitchell County, IA, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Jackson County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS83 KARX 060121
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT SAT MAY 5 2018

IAZ008>010-MNZ079-087-088-094>096-WIZ029-032>034-041-060315-
Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-Houston-Olmsted-
Mower-Buffalo-Clark-Jackson-Trempealeau-La Crosse-
821 PM CDT SAT MAY 5 2018

...A LINE OF SHOWERS AND STORMS BRINGING STRONG WIND GUSTS TO 
SOUTHEAST MINNESOTA AND PARTS OF NORTHEAST IOWA AT MID 
EVENING...

At 817 PM CDT, radar indicated showers and thunderstorms located 
along a line extending from 8 miles northwest of Strum to near 
Oronoco to near Stewartville to near Northwood. Movement was east at 
30 mph.

Winds in excess of 40 mph are likely with some of these storms.

Those with outdoor activities should seek shelter indoors if storms 
approach their area. 

These showers will be near...    

Plainview and Eyota around 840 PM CDT.   
Osage, Wykoff, Stacyville and Dover around 850 PM CDT.   
Chatfield and St. Charles around 855 PM CDT.   
Altura, Fountain and Buffalo City around 905 PM CDT. 


LAT...LON 4343 9302 4385 9268 4418 9251 4460 9166
      4459 9031 4322 9210 4322 9302
TIME...MOT...LOC 0117Z 281DEG 27KT 4466 9147 4417 9242 4384 9259 4342
9313

$$

Rieck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 5, 5:30 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 5, 5:30 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
530 PM CDT Sat May 5 2018

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM CDT Sat May 5 2018

Main forecast concerns in the short term are on scattered showers
and thunderstorms late this afternoon into tonight then focus
turns to afternoon relative humidity values on Monday with the
potential for some fire weather concerns over central Wisconsin.

Scattered showers and thunderstorms will move across the region late
this afternoon into this evening as a weak shortwave and surface low
move through. Mid afternoon MUCAPE values have climbed to around
1000 J/kg over southeast Minnesota, northeast Iowa, and far
southwest Wisconsin. MUCAPE values taper off to around 100 J/kg
over central Wisconsin. Shear is rather weak over the region with
0-3 km Bulk Shear of 10 to 20 kts. Severe weather is not expected
late this afternoon and evening but any storms that do develop may
produce wind gusts to around 35 mph. Look for this activity to
taper off this evening as CAPE diminishes and the shortwave shift
east of the area. Mainly dry and quiet weather is expected across
the region on Sunday as high pressure builds into the region.
Afternoon relative humidity values are expected to fall into the
20s once again over central Wisconsin, but winds will be very
light limiting fire weather concerns.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM CDT Sat May 5 2018

High pressure remains in control across the region early Monday
then starts to edge east during the afternoon hours with
increasing southerly winds on the back side of the high. Deep
mixing will result in afternoon relative humidity values falling
into the lower 30s to mid 20s. Locations over central Wisconsin
will likely drop to around 20 percent, possibly a little lower.
Fire weather concerns should be confined to areas along and north
of Interstate 94, where drier conditions are present. Southerly
flow increases across the region on Tuesday as a trough approaches
from the Northern Plains. Showers and scattered thunderstorms
overspread the region Tuesday night through Wednesday as the low
moves in. CAPE mainly is confined to areas along and south of
Interstate 90 and any appreciable 0-6 km bulk shear appears to
stay south and west of the forecast area. Will have to keep an eye
on northeast Iowa and far southwest Wisconsin for the potential
for a few rounds of moderate rainfall over areas recently hit by
heavy rainfall. We may see river responses in these areas. Another
system looks to move through the region Thursday night into
Friday then a more active pattern could setup for the weekend.
Forecast confidence is low going into next weekend with the ECMWF
showing the potential for several rounds of showers and storms
and the GFS and Canadian keep in rainfall mainly south of the
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 530 PM CDT Sat May 5 2018

Cigs/WX/Vsby: upper level shortwave sparking scattered shra/ts
across MN at early evening. Trends favoring bringing chances to KRST
by 02z, closer to 04z at KLSE. SHRA/TS will become a bit more sparse
as they approach KLSE, losing daytime instability. Clouds are high
based VFR. Don't anticipate any vsby reductions at this time. Once
the shortwave sweeps east, expecting VFR conditions for the rest of
the night/Sunday.

Winds: mostly light and vrb tonight, increasing and becoming
northerly around 12z Sun. That said - due to a dry sub cloud layer
(inverted v sounding), any shower or storm will be capable of
producing some enhanced gustiness - upwards of 20 to 30 mph.

&&

.HYDROLOGY...
Issued at 303 PM CDT Sat May 5 2018

Water levels along the Mississippi River will continue to fall
from La Crosse north. To the south, water levels will slowly rise
over the next several days with minor to moderate flooding
expected.

Flooding continues along portions of the Turkey and Kickapoo
Rivers. Water levels are rising along the Yellow River at Necedah
and may go into flooding over the next day.

Scattered showers and thunderstorms this evening may produce up to
a quarter of an inch of rain, but this is not expected to make
ongoing flooding any worse. Dry conditions will be the rule Sunday
through Tuesday with the next best chance for precipitation
Tuesday night into Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Rieck
HYDROLOGY...Wetenkamp
Hazardous weather outlook, May 5, 3:21 AM CDT, 17 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
321 AM CDT Sat May 5 2018

IAZ008>011-018-019-029-030-WIZ053>055-061-060830-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
321 AM CDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue today and tonight along many rivers and
streams across northeast Iowa and southwest Wisconsin. Please
visit water.weather.gov for the latest river forecast information.

Scattered thunderstorms are possible this evening. Severe weather
is not expected, with the primary threat being lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding will continue along many rivers and streams until water
from recent heavy rainfall moves through the river system. Please
visit water.weather.gov for the latest river forecast information.

Thunderstorms are possible Wednesday afternoon and evening. Severe
weather is not expected, with the primary threat being lightning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-060830-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
321 AM CDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

Minor flooding will continue along the Mississippi River. Please
visit water.weather.gov for the latest river forecast information.

Scattered thunderstorms are possible this evening. Severe weather
is not expected, with the primary threat being lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor flooding will continue along the Mississippi River. Please
visit water.weather.gov for the latest river forecast information.

Thunderstorms are possible Wednesday afternoon and evening. Severe
weather is not expected, with the primary threat being lightning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

In the hours before

Special weather statement, May 5, 7:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
731 PM CDT SAT MAY 5 2018

MNZ079-086>088-WIZ032-033-060200-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Trempealeau-
731 PM CDT SAT MAY 5 2018

...A LINE OF SHOWERS AND THUNDERSTORMS BRINGING STRONG WIND GUSTS TO
PARTS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN EARLY THIS
EVENING...

At 726 PM CDT, radar indicated showers and thunderstorms were
located along a line extending from 7 miles northeast of Eau Galle
to Goodhue to 6 miles southeast of Owatonna. Movement was east at 30
mph.

Winds in excess of 40 mph are possible with these showers and
storms.

Those with outdoor activities should seek shelter indoors if storms
approach their area.

These showers will be near...

  Mondovi around 750 PM CDT.
  Dodge Center around 755 PM CDT.
  Mantorville and Hayfield around 800 PM CDT.
  Kasson around 805 PM CDT.
  Wabasha around 820 PM CDT.
  Rochester around 830 PM CDT.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9154 4417 9153 4386 9207 4385 9305
TIME...MOT...LOC 0026Z 287DEG 27KT 4474 9187 4442 9264 4400 9316

Rieck
Special weather statement, May 5, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT SAT MAY 5 2018

IAZ008>010-MNZ079-087-088-094>096-WIZ029-032>034-041-060315-
Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-Houston-Olmsted-
Mower-Buffalo-Clark-Jackson-Trempealeau-La Crosse-
821 PM CDT SAT MAY 5 2018

...A LINE OF SHOWERS AND STORMS BRINGING STRONG WIND GUSTS TO
SOUTHEAST MINNESOTA AND PARTS OF NORTHEAST IOWA AT MID
EVENING...

At 817 PM CDT, radar indicated showers and thunderstorms located
along a line extending from 8 miles northwest of Strum to near
Oronoco to near Stewartville to near Northwood. Movement was east at
30 mph.

Winds in excess of 40 mph are likely with some of these storms.

Those with outdoor activities should seek shelter indoors if storms
approach their area.

These showers will be near...

Plainview and Eyota around 840 PM CDT.
Osage, Wykoff, Stacyville and Dover around 850 PM CDT.
Chatfield and St. Charles around 855 PM CDT.
Altura, Fountain and Buffalo City around 905 PM CDT.

LAT...LON 4343 9302 4385 9268 4418 9251 4460 9166
      4459 9031 4322 9210 4322 9302
TIME...MOT...LOC 0117Z 281DEG 27KT 4466 9147 4417 9242 4384 9259 4342
9313

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:31 PM CDTSpecial Weather StatementARXBuffalo89 min
May 5, 8:36 PM CDTRiver Flood WarningARXJuneau4 days
May 5, 9:35 PM CDTSpecial Weather StatementARXJackson, La Crosse, Monroe, Vernon115 min
May 5, 10:46 PM CDTSpecial Weather StatementARXRichland, Vernon59 min

Nearby

Special Weather Statements in Minnesota, 2018Special Weather Statements in Wisconsin, 2018Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.